Warning: This may get personal. If you’re not interested in learning about birth control, or what it does to a woman’s body, or what it has done to me specifically, I would suggest exiting this window now. Thank you, and have a nice day 🙂 (hahaha)
As you may have noticed, the post before this one was all about my overly emotional state lately. While I do feel super full of love, getting overly emotional all the time has its draw backs… and while somewhat funny, it’s also a little irritating and concerning. I spent a majority of yesterday sitting here with my heart pounding and concentrating on breathing correctly, and a majority of it feeling really dizzy. Not so funny. This morning, being Wednesday, it was Nick and I’s morning date day. At around 6 something he tried to wake me up. There was no way in HECK I was wanting to wake up at that moment. I felt so ridiculously tired. So now, all these things adding up feel a little overwhelming. Last night, I had to sit down on the step in our kitchen while Nick was cooking because I literally felt too tired, physically, to stand up. Come on…
2 weeks ago when I stopped my birth control for the month (*note that when I speak about birth control, I am referring to artificial hormone methods, the pill, the ring, the patch, the shot, etc*), I made the decision to stop it for good. I have literally been on birth control since I was 16 years old. No..not for the reasons you are probably thinking…but because I had TERRIBLE cramps (bad enough that I couldn’t go to school some days). Nick has told me that he feels there are a lot of negative side effects to birth control, and after doing some reading, I was a little scared, and wanted it to end pronto. So its been 2 full weeks of not taking it anymore…and I’m not sure how I feel. Tired, emotional, dizzy, disinterested in food I’ve noticed, and I feel a little bit fatter. Is this how it’s going to be sans BC forever?? To answer this question, I took the solution oriented route this morning and went on a mission of researching what happens when you STOP birth control. Could these symptoms have been caused by that? If you think about it, it makes sense…I literally have had artificial hormones dictating my body’s rhythm for 11 years now…I wasn’t even done GROWING at 16…wow.
I found that something very common with women once going OFF BC is that they definitely notice a change in their mood. Their body is adjusting back to making its own hormones for a change…that has GOT to do SOMETHING to you… A lot of these women complain of depression, feeling sad, becoming highly irritable and crying for no particular reason at all (haha BINGO on that one!!).
Guys, reading these forums was REALLY eye-opening, and incredibly SAD! We’re not getting the right information people! If I had looked at these forums before going ON the pill, I would NOT have gone on the pill. If I had known that changing my diet, and exercising more would have eased those cramps, who WOULDN’T choose that over artificial hormones that will cause:
loss of sex drive (may be lost FOREVER!)
increased blood pressure
change of appetite
increased facial or body hair
bone density loss
increased risk of blood clotting/heart attack or stroke
…and guys, these are just a few of the side effects listed on pretty much any site you find about BC side effects.
So anyway, I was reading these forums, and my heart was BREAKING for these women! Look at some of the things I read here:
A couple of months ago I went to the docs very concerned that I had something seriously wrong with me. My body was aching constantly, my joints hurt my muscles hurt the worst thing was what happened to my hands and arms, it would start like pins and needles then progress to numbness and weakness. I was 28 years old feeling like I was 88. I suffered from bouts of shaking and tremors, irregular heartbeat, cold sweats and fearsome mood swings. I was also constantly tired with no energy and no motivation to do anything.I work from home and would often end up sleeping all day!
I decided to get a check up when I started considering that my quality of life was so ruined by feeling ill everyday that I would be better off dead. Which was so very unlike me.
I had blood tests and a full check up and talked it over with my doctor. When I went back for the results I was quite shocked when he diagnosed me with having depression and anxiety disorder.
He explained that all my symptoms were the result of this and that at my wost moments I had been suffering panic attacks.
He couldn’t offer any explanation as to why this had happened and prescribed me citalopram antidepressants to reduce my anxiety and help with depression.
Although they helped I began to notice that towards the end of my monthly cycle I felt worse again and I asked if it could be connected with taking the pill. I was taking microgynon 30. My doctor dismissed that completely and said it was not linked.
I kept wondering about it and then after thinking back to when my problems had initially started it tied in within a few weeks of beginning to take microgynon. I had changed from taking marvelon as I was getting really bad spots so I switched.
I made the decision to stop taking the pill after looking on the net and finding many many accounts of the pill being linked to anxiety and depression.
I opted for an IUD, to avoid any hormone containing birth control and talked to a woman doctor who agreed that the pill could cause problems.
Since stopping the pill I have felt bad. I could not find any information on the effects of STOPPING the pill, lots about starting and carrying on but nothing about how the body handles withdrawing from hormones.
I have felt dull detached and disinterested. I don’t want to talk, just sit quietly, my depression has worsened despite the antidepressants and I have developed an itchy rash all over my body.I have spots on my face worse than when I was a teenager, great big lumpy ones Yukk! I can’t sleep properly and I know I am quite horrible to be around.
I suspected that I might have some symptoms on stopping but I thought it would be over in a week or so. I was taking microgynon for 6 months and marvelon for 6 months prior to that.
Does anyone know how long it takes after 6 months of the pill to return to being a human again?
I’ve been so depressed for so many years, that I’ve decided to take this opportunity to stop the Pill for a year or so (hubby’s got medical problems, we can’t have sex). My doctor discouraged me from doing this last year and this year, reminding me of how horrible my periods will be. I’m grabbing at straws, hoping something will work to relieve me of this depression.
Another woman was talking about how when on the pill she was so hormonal and anxious that she was driving herself so crazy that she thought about suicide! She said she was not at ALL a suicidal person, so the fact that she was even thinking that stressed her out MORE! These women all felt so helpless, out of control, lonely, misunderstood, depressed and super frustrated because they felt like all of this was affecting their work, and their relationships. The biggest problem: they felt they had no other option…this was what they had to live with.
THIS IS ABSOLUTELY CRAZY!!!!
So, while I know that I no longer want to put my body through that, I know that coming off of it is going to be a little rough too. I may have a litttttle bit of a bumpy road ahead of me, as far as detoxing this shit out of my body. Women talked about it taking MONTHS (like 5 or more) to begin to feel “normal” again. They had months of feeling WORSE than when they were actually on the pill (anxiety, depression, mood swings…all that fun stuff!). Yikes! So if you ever think I’m acting ridiculous, just smack me around and say, “Check your hormones Nadeau!” I won’t mind…really. I read that St. John’s Wort and 5-HTP were great supplements for NATURALLY helping you through this rough point…supplements, not drugs. I will, however, have to look more into these though before jumping into that.
I hope that this may have helped you at all. If you’re planning on going off the pill, and allowing your body to do what it knows how to do best, maybe this will at least help you feel a little normal knowing that it’s not just YOU. Tell the people around you to be patient with you, to tell you they love you, and to remember why they loved you in the first place, they may need it, hahahaha. Ride the wave of hell for a few months (HOPEFULLY less with a healthy diet, regular chiropractic adjustments and plenty of exercise..I may even want to UP my exercise!) and say hello to the real you 🙂
Have a great day!! We’re half way to the weekend!